Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS Bismarck, ND

August 25, 2004Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 25, 2004, 9:51 PM CDT for Ward County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 9:51 PM CDT (02:51 UTC)
Expired
Aug 25, 2004, 10:45 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 7:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 260251
SVRBIS
NDC101-260345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT

* UNTIL 1045 PM CDT

* AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR DES LACS ABOUT 15
  MILES NORTHWEST OF MINOT...TO 20 MILES SOUTHWEST OF MINOT...MOVING 
  NORTHEAST AT ABOUT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BURLINGTON AROUND 1000 PM CDT
  MINOT AROUND 1015 PM CDT
  HIGHWAY 83 FROM NEAR MINOT SOUTHWARD TO HIGHWAY 23 AROUND 1000 PM

THE MAIN THREAT FROM THESE STORMS IS DAMAGING STRAIGHT LINE WINDS.
THERE HAVE NOT BEEN ANY RECENT FUNNEL CLOUD OR TORNADO REPORTS...AND
DOPPLER RADAR INDICATED THE ROTATION IN THE STORMS HAD WEAKENED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK.

LAT...LON 4830 10165 4804 10148 4812 10123 4830 10103
      4846 10120

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:50 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Aug 25, 2:50 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT WED AUG 25 2004

.SHORT TERM...
ACTIVE WARM FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS
TONIGHT. RADARS SHOW THUNDERSTORMS IN BEST LIFT REGION NORTH OF WARM
FRONTAL BOUNDARY THIS AFTERNOON. ANOTHER REGION OF INTEREST THIS
EVENING WILL BE ALONG A SURFACE TROUGH INTO SOUTH CENTRAL NORTH
DAKOTA. AS THIS SYSTEM SLIDES EAST THE BETTER CHC FOR PRECIP WILL BE
NORTH AND EAST OF THE SURFACE LOW. HAVE PARCED THE CHC FOR PRECIP
ALONG THESE LINES. MODELS CONTINUE TO SHOW BAND OF SHOWERS ALONG
FRONTOGENETIC FORCING ASSOCIATED WITH COLD ADVECTION THURSDAY.
EXPECT COOL SHOWERY DAY WEST TOMORROW. CHC SHOWERS WILL EXTEND INTO
THURSDAY NIGHT...THEN WILL DRY FORECAST OUT FRIDAY.

.LONG TERM...
SUNDAY THROUGH WEDNESDAY...ZONAL FLOW AT H500 THROUGH THE LONG TERM
FORECAST PERIOD. ON SUNDAY A VORT CENTER MOVES QUICKLY ACROSS
SOUTHERN CANADA WITH A VORT TAIL EXTENDING SOUTH ACROSS NORTH
DAKOTA. KEPT MENTION OF PRECIP OUT MAINLY BECAUSE MOST OF THE ENERGY
REMAINS IN CANADA...AND BEYOND DAY 3 OF FORECAST TIMING PROBLEMS ARE
NOTORIOUS WITH FAST-MOVING SHORTWAVES. DAYS 5-7 INDICATE MAINLY
CHANNELED VORTICITY ACROSS SOUTHERN CANADA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/JV
Hazardous weather outlook, Aug 25, 4:09 AM CDT, 17 hours 42 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM CDT WED AUG 25 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260908-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
409 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BROAD AREA OF LOW PRESSURE WILL BE THE FOCUS FOR THUNDERSTORMS
OVER WESTERN AND CENTRAL NORTH DAKOTA TODAY. THUNDERSTORMS MAY
BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING WITH HAIL
AND DAMAGING THUNDERSTORM WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 25, 5:13 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             STEELE                  46.86N 99.92W
08/25/2004  0.75 INCH        KIDDER             ND   LAW ENFORCEMENT

&&

SW
Local storm report, Aug 25, 5:31 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             STEELE                  46.86N 99.92W
08/25/2004  1.75 INCH        KIDDER             ND   LAW ENFORCEMENT

&&

SW
Local storm report, Aug 25, 6:55 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             10 S STANLEY            48.17N 102.39W
08/25/2004  1.00 INCH        MOUNTRAIL          ND   TRAINED SPOTTER

&&

SW
Local storm report, Aug 25, 8:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             WILTON                  47.16N 100.78W
08/25/2004  0.75 INCH        MCLEAN             ND   PUBLIC

&&

SW
Local storm report, Aug 25, 9:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TORNADO          7 WSW MINOT             48.19N 101.44W
08/25/2004                   WARD               ND   AIRPLANE PILOT

            ATMOSPHERIC RESOURCE BOARD AIRCRAFT.

0845 PM     HAIL             2 S BUCHANAN            47.03N 98.83W
08/25/2004  0.75 INCH        STUTSMAN           ND   TRAINED SPOTTER

&&

SW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:00 PM CDTTornado WarningBISBurleigh45 min
Aug 25, 7:02 PM CDTSevere Thunderstorm WarningBISStutsman58 min
Aug 25, 7:52 PM CDTTornado WarningBISStutsman38 min
Aug 25, 8:00 PM CDTSevere Thunderstorm WarningBISWard60 min
Aug 25, 8:29 PM CDTTornado WarningBISStutsman46 min
Aug 25, 8:58 PM CDTTornado WarningBISWard47 min
Aug 25, 9:17 PM CDTSevere Thunderstorm WarningBISStutsman43 min
Aug 26, 12:51 AM CDTFlash Flood WarningBISRolette3 hr
Aug 26, 5:43 PM CDTSevere Thunderstorm WarningBISDickey62 min
Aug 26, 6:18 PM CDTSevere Thunderstorm WarningBISEmmons42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.